Thunderstorm Wind, Riley
- When
- May 30, 2:59 AM CST to 3:00 AM CST
- Where
- Riley County, 3 mi ENE of Keats
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 39.241, -96.671
Measured at kmhk asos.
There were a few reports of strong winds and some minor damage with a few thunderstorms nearby during the overnight hours of 5/29.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
There were a few reports of strong winds and some minor damage with a few thunderstorms nearby during the overnight hours of 5/29.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 30, 2:28 AM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 328 AM CDT Mon May 30 2022 .DISCUSSION... Issued at 328 AM CDT Mon May 30 2022 Key Messages: - Windy this morning - Severe Storms Possible late afternoon into tonight - Severe Storms Possible late afternoon Tuesday and evening - Locally heavy rainfall possible Tuesday through Wednesday night A well mixed boundary layer with a 65kt low level jet and tight surface pressure gradient has resulted in a number of locations gusting to near 50 mph early this morning. The strong wind gusts may last through mid morning and have issued a Wind Advisory until 11am this morning. Scattered showers and thunderstorms were moving northeast within the low level jet and moisture axis early this morning. Water vapor loop shows embedded weak waves moving northeast out of Oklahoma into south central Kansas. These showers/storms may produce some wind gusts of 55mph or higher as they move through. The forecast for convection to fire near the dryline in parts of north central and northeast Kansas late this afternoon continues. Initial storm development near the dryline via CAMS looks to be near or after 21Z in a instability axis of 2500-3000 J/kg of SBCAPE, near 70kts of effective shear and effective SRH of 200-250 m2/s2 forecast. Main hazards will be large hail, damaging winds and a few tornadoes will be possible. During the evening hours and overnight storms are forecast to form into line segments and clusters and move southeast across northeast and east central Kansas posing mainly a damaging wind threat along with some large hail as well. With all of the moisture in place cannot rule out some locally heavy rainfall, though storms will be moving near 45 to 50mph. Where the front ends up on Tuesday will determine where another round of severe convection will likely develop. As has been the trend the last few days the front looks to stall either southeast of I-35 or further south in southeast Kansas. The 850mb front looks to lay across east central Kansas in the evening hours. Locally heavy rainfall still looks possible given deep layer moisture and high precipitable water values of 1.75 inches that are forecast along with good moisture transport. Would not be surprised to see 1 to 2 inch per hour rainfall rates at times. Wednesday a mid level wave is forecast to move across the central plains and again develop showers and thunderstorms across the area. The 850 front may set up across east central Kansas with the surface front in southern Kansas or northern Oklahoma. Convergence along the 850mb boundary Wednesday evening may lead to training storms and another chance of locally heavy rainfall. However confidence is low as the boundaries my set up to the south of the forecast area. High pressure builds in for Thursday into Friday for a dry period and cooler temperatures in the 70s. Storms will be possible Friday night into Saturday as another shortwave moves across the central Plains. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1222 AM CDT Mon May 30 2022 LLWS continues through 14Z at the terminals with a 60-65kt low level jet around 1500 AGL. Winds continue out of the south around 16-20kts with gusts to 30-35kts then decrease slightly after 02Z Tuesday. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 11 AM CDT this morning for KSZ020>024-034>039-054-055-058. && DISCUSSION...53 AVIATION...53
Hazardous Weather Outlook National Weather Service Topeka KS 348 AM CDT Mon May 30 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-310900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 348 AM CDT Mon May 30 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Isolated showers and storms through mid morning may produce wind gusts around 55 mph. A wind advisory is in effect until 11 am this morning for areas along and west of Highway 75. South winds are forecast around 25 to 30 mph with gusts up to 50 mph. Driving high profile vehicles could be difficult and boating may be dangerous. Thunderstorms are expected to develop late this afternoon and into the evening hours. Severe storms capable of producing very large hail, damaging winds and few tornadoes are expected. The storms are forecast to form into a line with damaging winds and hail likely as they move southeast across northeast and east central Kansas overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe storms are possible Tuesday afternoon and evening across northeast and east central Kansas mainly southeast of a Council Grove to Hiawatha line. Repeated rounds of heavy rainfall Tuesday through Wednesday night could lead to the redevelopment of flooding for areas that remain saturated from recent rains. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon or tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The Topeka radar (KTWX), 47 km away, was scanning. The volume nearest the first event began at 08:56 UTC.
2 thunderstorm wind. Local standard time, as filed.
Measured at kmhk asos.
Large tree blown over in city park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029131, 1029133.